Colorado, 2011

Hail in Colorado, June 24, 2011

June 24, 2011 · NWS GLD · 1 event in 1 county or zone

A thunderstorm produced marginally severe hail in NW Yuma county around midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm produced marginally severe hail in NW Yuma county around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 9:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 24, 9:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MDT FRI JUN 24 2011

.DISCUSSION...
244 PM MDT FRI JUN 24 2011

FORECAST CONCERNS INCLUDE THE POSSIBILITY OF THUNDERSTORMS FROM
TONIGHT THROUGH THE REMAINDER OF THE WEEKEND...HOT AND DRY
CONDITIONS ON SUNDAY...AND POSSIBLE HIGH TEMPERATURES AROUND THE
CENTURY MARK ON SUNDAY AND AGAIN FROM WEDNESDAY THROUGH FRIDAY
NEXT WEEK.

THE NAM APPEARS TO BE DOING BETTER ON PRECIPITATION COVERAGE AREAS
WITH THUNDERSTORMS THE PAST SEVERAL DAYS...SO HAVE BASED THE SHORT
TERM FORECAST MAINLY ON THAT.

ZONAL WESTERLY FLOW OVER THE ROCKIES AND HIGH PLAINS WILL BRING
SEVERAL SHORT WAVE TROUGHS ACROSS THE FORECAST AREA DURING THE
NEXT FEW DAYS. WITH THE WAVES MOVING EAST OF THE ROCKIES MAINLY
OVER THE NORTHERN HIGH PLAINS...THE CENTRAL HIGH PLAINS WILL BE ON
THE FRINGES OF THE AREAS WHERE THE THUNDERSTORMS ARE POSSIBLE THE
NEXT FEW DAYS. FAVORED AREAS OF THUNDERSTORM DEVELOPMENT ARE
SOMEWHAT DEPENDENT UPON WHERE THE CENTER OF THE SURFACE LOW WILL
DEEPEN...WHERE IT REFORMS AS EACH UPPER TROUGH MOVES EAST OF THE
ROCKIES...AND HOW FAR NORTH THE WARM FRONT IS PUSHED AS THE LOW
CENTER LIFTS NORTHWARD INTO THE FORECAST AREA. GIVEN THOSE
UNCERTAINTIES...IT APPEARS THAT THUNDERSTORMS WILL REMAIN
GENERALLY NORTH OF INTERSTATE 70 OVERNIGHT TONIGHT AND SUNDAY
NIGHT. HAVE DECIDED TO GO DRY ON SATURDAY AND SATURDAY NIGHT AS
THE SURFACE FEATURES GET PUSHED FAR ENOUGH NORTH TO KEEP STORMS
OUT OF OUR AREA.

SUNDAY IS INTERESTING BECAUSE IT APPEARS A LARGER LEE TROUGH
DEVELOPS OVER FAR EASTERN COLORADO WITH WESTERLY DOWNSLOPE FLOW
CONTRIBUTING TO THE OVERALL WARM AND DRY CONDITIONS EXPECTED
ACROSS MAINLY THE WEST AND SOUTH PORTIONS OF THE FORECAST AREA.
FIRE WEATHER WILL BE A CONCERN OVER THOSE AREA AS THEY HAVE
REMAINED MUCH DRYER THAN THE REST OF THE FORECAST AREA SO FAR THIS
SPRING. HOWEVER...AT THIS POINT WINDS ON SUNDAY DO NOT LOOK LIKE
THEY WILL BE STRONG ENOUGH TO JUSTIFY A FIRE WEATHER WATCH.

THE MAIN UPPER TROUGH AXIS MOVES ACROSS THE NORTHERN PLAINS ON
MONDAY AND A MEAN UPPER RIDGE AMPLIFIES OVER THE ROCKIES AND
TRANSLATES OVER THE PLAINS STATES LATER IN THE WEEK. WITH SURFACE
HIGH PRESSURE EARLY IN THE WEEK FOLLOWED BY A WEAK LEE TROUGH IN
THE VICINITY OF THE CENTRAL HIGH PLAINS LATE IN THE WEEK...THE
COMBINATION OF THE UPPER RIDGE AND NEAR SURFACE SOUTHERLY OR
SOUTHWESTERLY DOWNSLOPE WINDS WILL PRODUCE HOT TEMPERATURES WITH
HIGH TEMPERATURES EACH DAY LATE IN THE WEEK AROUND THE CENTURY MARK.

LOCKHART
&&

.AVIATION...
1053 PM MDT FRI JUN 24 2011

FOR THE 06Z TAFS...CURRENT KGLD RADAR DETECTING STORMS MOVING EAST
TOWARD KMCK BUT WEAKEN BEFORE REACHING KMCK. DO NOT EXPECT ANY
STORMS AT KGLD TONIGHT. LATER TONIGHT UPSLOPE SURFACE WIND WILL
FAVOR STRATUS DEVELOPMENT AT BOTH SITES. STRATUS AND LIGHT FOG WILL
BURN OFF BY 15Z. CIGS WILL LIFT TO VFR AND REMAIN THROUGH THE REST
OF THIS TAF. DO NOT EXPECT THUNDERSTORMS SATURDAY AFTERNOON OR
EVENING DUE TO VERY WARM TEMPERATURES ALOFT.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 24, 9:32 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI JUN 24 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI JUN 24 2011 /1132 AM CDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 70. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH MUCH OF NEXT WEEK. THERE IS A SMALL THREAT FOR SEVERE
THUNDERSTORMS...MAINLY ON SATURDAY...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

TEMPERATURES IN THE LOW 100S ARE POSSIBLE SOUTH OF THE INTERSTATE
ON SUNDAY. THESE VERY WARM TEMPERATURES COMBINED WITH A VERY DRY
AIR MASS MAY CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS.
TEMPERATURES AROUND 100 DEGREES ARE EXPECTED ACROSS MUCH OF THE
AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 24, 11:00 PM MST
Where
Yuma County, 0.69 mi N of Clarkville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.390, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315818.